Chemical inhalation is when a person breathes in (inhales) fumes from a toxic harmful chemical. Most homes are filled with chemicals that can cause harm if a person breathes them in. These include products for cleaning and home repair. They also include gas stoves and heaters. Young children breathe fast and are small. So they are more likely to be harmed by fumes from these things.
Household products with fumes that can cause harm include:
Laundry detergent or cleaning products with bleach
Cleaning products with ammonia
Some kinds of glue
Rug, upholstery, and dry-cleaning chemicals
Furniture and floor polish
Symptoms of chemical inhalation depend on what has been inhaled. They can include coughing or trouble breathing. Your child may have slurred speech or slow or unsteady movements. He or she may have nausea, dizziness, and other signs.
Treatment is done to support the child’s breathing and steady his or her heart rate. In most cases, oxygen is given. Your child may be watched in the hospital for a few hours, and then released home. A child with severe inhalation may need to stay in the hospital for 1 or more nights.
Follow the healthcare provider’s instructions for giving any medicine to your child.
If you think your child has breathed in toxic chemical fumes:
Move your child away from the chemical fumes into fresh air.
Open all windows and doors to clear the house of fumes.
Call Poison Control at 800-222-1222. Follow all of the instructions that you are given.
Keep all toxic chemicals out of children’s reach in locked cabinets.
Don’t use toxic cleaning products or pesticides in the house. If you must, use them only when children are not around. Open windows when using them.
Use household heaters and gas stoves safely. Learn what to do in case of a gas leak.
Install smoke and carbon monoxide detectors in your home.
Talk with your child about the dangers of chemicals.
Follow up with your child’s healthcare provider, or as advised.
The American Academy of Pediatrics (AAP) advises removing syrup of ipecac from the home. The AAP no longer advises using syrup of ipecac, which induces vomiting to treat any suspected poisoning. Instead the AAP recommends calling 911or Poison Control at 800-222-1222 if you think your child has been poisoned. To learn more about how to protect your child, contact the National Poison Control Center at poison.org.
Call 911 if any of these occur:
Loss of consciousness
Call your child's healthcare provider or get medical care right away if any of these occur:
Abnormal silly or hyper behavior
Slow or unsteady movements
Coughing or trouble breathing
Headache and irritability
© 2000-2020 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.